History of Present Illness:
A 47-year-old male complains of mild progressive shortness of breath. He was admitted three days previously for a second cycle of scheduled R-CHOP (rituximab, cyclophosphamide, hydroxydaunorubicin, oncovin, prednisone) therapy for recently diagnosed Non-Hodgkin Lymphoma. The patient had tolerated his first round of chemotherapy approximately one month ago well without major complications. A surface echocardiogram performed prior to this admission showed normal left ventricular systolic function (estimated LV ejection fraction >55%).
Past Medical History:
Non-Hodgkin Lymphoma (recent diagnosis)
Type II Diabetes Mellitus (diet-controlled)
Gastroesophageal Reflux Disease
Hydrochlorothiazide 25 mg orally once daily
Simvastatin 20 mg orally at bedtime
Phenergan 12.5 mg orally every 6 hours as needed for nausea
Vital Signs – Temp 99.2 degrees F, HR 90 beats per minute, BP 106/76 mmHg, RR 16 breaths per min, O2 sat 93% on 1L oxygen by nasal cannula
HEENT – Pupils are equal and reactive. Oropharynx is clear.
Neck – Supple with no lymphadenopathy.
Cardiac – JVP estimated at 11 cm. Normal rate and regular rhythm. No murmurs, rubs, gallops, or heaves.
Respiratory – Bilateral rales without rhonchi or wheezes. Fair air movement bilaterally.
Abdominal – Soft, obese, non-distended, and non-tender to palpation.
Musculoskeletal – No joint or muscular deformities.
Extremities – No cyanosis or clubbing. Trace lower extremity edema bilaterally.
Pertinent Social History:
Patient is a 20 pack-year smoker.
Complete blood count and basic metabolic panel are within normal limits.
BNP 520 pg/mL
Troponin-I 0.16 ng/mL
CK 202 units/L
CK-MB fraction 3.6 ng/mL
Parasternal Long Axis (Clip 1)
Parasternal Short Axis (Clip 2)
Apical Four Chamber (Clip 3)
At this point, what would be your next management step?
The correct answer is: D. Immediately stop chemotherapy, initiate diuretics, initiate beta blocker and angiotensin-converting enzyme therapies, and exclude coronary etiology.
This patient's presentation is most consistent with chemotherapy-induced cardiomyopathy. The electrocardiogram demonstrates normal sinus rhythm, and there is no evidence of q wave pathology to indicate a remote myocardial infarct. The surface echocardiogram shows a dilated left ventricle with moderate-to-severe global systolic dysfunction and a septal wall motion abnormality, but no significant valvular abnormalities. The right ventricular size and function is preserved.
The most likely culprit for cardiotoxicity in this scenario may be attributed to hydroxydaunorubicin. This agent is an anthracycline, a class of chemotherapy used in the treatment of various forms of cancer including leukemia and lymphoma. Chemotherapy-induced cardiomyopathy may have an acute, subacute, or late presentation that can extend to years beyond the initial anti-neoplastic therapy. Prior evidence has demonstrated that the cumulative exposure to anthracyclines is the most robust predictor of cardiotoxicity.1
This particular case depicts a subacute presentation of anthracycline-induced cardiotoxicity, occurring immediately after this individual's second cycle of R-CHOP. By virtue of his physical examination alone (elevated jugular venous pressure, bibasilar crackles, lower extremity edema), the patient is volume overloaded from decompensated left ventricular systolic heart failure as supported by his echocardiogram and elevated BNP. While his elevated troponin-I level may be due to myocardial stretch and likely increased left ventricular end-diastolic pressure leading to subendocardial ischemia, this abnormality may also be indicative of direct cardiotoxicity from his cumulative anthracycline treatment. Nonetheless, given the patient's cardiac risk factors, including diabetes mellitus, hypertension, dyslipidemia, and smoking, coronary ischemia should still be evaluated for and excluded.
Elevation of cardiac troponin in relation to anthracycline cardiotoxicity has been well-described in both animal and human studies. In the setting of standard and high dose chemotherapy, troponin-I is quite sensitive and specific for myocardial injury, and has been shown to have predictive value for both the development and severity of left ventricular dysfunction.2
This patient also has an elevated BNP level, which clearly reflects his state of acute congestive heart failure. However, the data regarding the clinical interpretation and predictive value of this biomarker as it relates specifically to chemotherapy-induced cardiomyopathy are conflicting. While some studies indicate that BNP or NT-proBNP can predict cardiac dysfunction, others do not. Multiple studies, however, have shown that elevation in these natriuretic peptides do reflect some degree of acute toxicity and myocardial injury.2
The summative body of evidence of these various biomarkers calls for larger, prospective, randomized trials to further define their clinical applicability in these cancer populations that are at higher risk for chemotherapy-induced cardiotoxicity.
Prior studies have suggested potential benefit from the angiotensin-converting enzyme, enalapril, for the treatment of chemotherapy-induced myocardial dysfunction. In smaller studies, carvedilol may have a cardioprotective effect as well, and should also be considered when initiating therapy for this form of heart failure.3-6 At present, management guidelines broadly extrapolate treatment of chemotherapy-induced cardiomyopathy to that of systolic congestive heart failure due to other causes.7
Lotrionte M, Biondi-Zoccai G, Abbate A, et al. Review and Meta-Analysis of Incidence and Clinical Predictors of Anthracycline Cardiotoxicity. Am J Cardiol 2013;112:1980-1984.
Cardinale D, Sandri MT. Role of Biomarkers in Chemotherapy-Induced Cardiotoxicity. Prog Cardiovasc Dis 2010; 53:121-129.
Colombo A, Meroni CA, Cipolla CM, Cardinale D. Managing Cardiotoxicity of Chemotherapy. Curr Treat Options Cardiovasc Med 2013; 15:410-424.
Kalay N, Basar E, Ozdogru I, et al. Protective effects of carvedilol against anthracycline-induced cardiomyopathy. J Am Coll Cardiol 2006;48:2258–2262.
Cardinale D, Colombo A, Lamantia G, et al. Anthracycline-induced cardiomyopathy. Clinical relevance and response to pharmacologic therapy. J Am Coll Cardiol 2010;55:213–220.
Bosch X, Esteve J, Sitges M, et al. Prevention of chemotherapy-induced left ventricular dysfunction with enalapril and carvedilol: rationale and design of the OVERCOME trial. J Card Fail 2011; 17:643–648.
Hunt SA, Abraham WT, Chin MH, et al. American College of Cardiology Foundation; American Heart Association: 2009 focused update incorporated into the ACC/AHA 2005 Guidelines for the Diagnosis and Management of Heart Failure in Adults; a report of the American College of Cardiology Foundation/American Heart Association Task Force on practice guidelines developed in collaboration with the International Society for Heart and Lung Transplantation. J Am Coll Cardiol 2009; 53: e1–90.